Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Oct 23, 2017, 9:53 PM EDT. It took effect at Oct 24, 2017, 3:56 AM EDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2017, 9:53 PM EDT (01:53 UTC)
- In effect from
- Oct 24, 2017, 3:56 AM EDT
- Expired
- Oct 25, 2017, 3:46 AM EDT
- In force
- 24 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
669 WHUS73 KGRR 240153 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 953 PM EDT MON OCT 23 2017 LMZ844>849-241000- /O.CON.KGRR.SC.Y.0075.000000T0000Z-171024T1400Z/ /O.UPG.KGRR.GL.A.0009.171024T1400Z-171025T1200Z/ /O.NEW.KGRR.GL.W.0018.171024T1400Z-171025T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 953 PM EDT MON OCT 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... ...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 8 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 8 AM EDT WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...WEST TO NORTHWEST 30 KNOTS TONIGHT...THEN 35 TO 40 KNOT GALES ON TUESDAY. * WAVES...4 TO 8 FEET TONIGHT THEN 8 TO 12 FEET TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
5 follow-up statements
916 WHUS73 KGRR 240756 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 356 AM EDT TUE OCT 24 2017 LMZ844>849-241600- /O.CAN.KGRR.SC.Y.0075.000000T0000Z-171024T1400Z/ /O.EXT.KGRR.GL.W.0018.171024T0756Z-171025T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 356 AM EDT TUE OCT 24 2017 ...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. * WINDS...WEST TO 30 KNOTS BECOMING NORTHWEST AND INCREASING TO 35 TO 40 KNOT GALES TODAY WHICH WILL CONTINUE INTO TONIGHT. * WAVES...BUILDING TO 10 TO 14 FEET THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
060 WHUS73 KGRR 241500 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT TUE OCT 24 2017 LMZ844>849-242300- /O.CON.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1100 AM EDT TUE OCT 24 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WINDS...WEST TO 30 KNOTS BECOMING NORTHWEST AND INCREASING TO 35 TO 40 KNOT GALES TODAY WHICH WILL CONTINUE INTO TONIGHT. * WAVES...BUILDING TO 8 TO 12 FEET THIS AFTERNOON AND 10 TO 14 FEET THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ OSTUNO
554 WHUS73 KGRR 241911 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 311 PM EDT TUE OCT 24 2017 LMZ844>849-250315- /O.CON.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 311 PM EDT TUE OCT 24 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WINDS...NORTHWEST 35 TO 40 KNOT GALES. * WAVES...BUILDING TO 10 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ OSTUNO
069 WHUS73 KGRR 250025 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 825 PM EDT TUE OCT 24 2017 LMZ844>849-250830- /O.CON.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 825 PM EDT TUE OCT 24 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WINDS...NORTHWEST 35 TO 45 KNOT GALES. * WAVES...10 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
100 WHUS73 KGRR 250746 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 346 AM EDT WED OCT 25 2017 LMZ844>849-251600- /O.CAN.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/ /O.NEW.KGRR.SC.Y.0076.171025T0746Z-171025T2100Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 346 AM EDT WED OCT 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST 20 TO 30 KNOTS...DIMINISHING TO AROUND 10 KNOTS THIS AFTERNOON. * WAVES...5 TO 8 FEET THIS MORNING...SUBSIDING TO 2 TO 4 FEET BY LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ DUKE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 23, 7:52 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Oct 23, 7:52 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
752 PM EDT Mon Oct 23 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 328 PM EDT Mon Oct 23 2017
Low pressure moving north across Lower Michigan will continue to
bring heavy rain with some flooding expected through Tuesday. The
low will deepen on Tuesday and winds will be ramping up with some
strong wind gusts Tuesday and Tuesday night.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 328 PM EDT Mon Oct 23 2017
Heavy rain tonight into Tuesday and high winds Tuesday into
Tuesday night are the main forecast issues in the near term.
The Flood Watch was replaced with areal Flood Warning across the
western third of the forecast area and an areal Flood Advisory to
its east. The southeast zones are not expected to see flooding and
the watch was dropped there.
Surface low was centered just south of AZO at 330 PM and is moving
north with strong area of f-gen expected to continue producing
inch an hour rain rates across the warning area through the
evening. We have been fortunate that the bulk of the heaviest rain
has remained over Lake Michigan so far today, but amounts over 2
inches have occurred across parts of Ottawa, Muskegon, Oceana
Counties with a report of nearly 2.25 inches near Holland at 320
PM. The heavier rain is moving onshore and the HRRR has the f-gen
area pivoting across our northwest zones tonight.
So 3 to 5 inches of rain is possible in the warning area with
amounts of an inch or less across the southeast zones by Tuesday
afternoon.
The other issue we will have to deal with high winds on Tuesday as
the low rapidly deepens across northern Lower Michigan.
Tightening pressure gradient and strong cold advection will
combine to bring gusts to wind advisory criteria during the
morning across the northern coastal zones and by afternoon across
central and southern zones. We have issued a wind advisory for
this area. The winds will subside after midnight as the low pulls
away.
.LONG TERM...(Thursday through Monday)
Issued at 328 PM EDT Mon Oct 23 2017
Main weather highlights in the long term period are a period of
milder and quieter weather Thursday into Friday, followed by more
cold air for the weekend through Halloween.
Quiet weather day expected for Thursday due to shortwave ridging in
between the exiting upper trough and the next one dropping into the
north central U.S.. Also milder temperatures expected on Thursday
with high temps 55 to 60 as warm advection strengthens in advance of
next approaching system. Friday may also be a mild day if the slower
ECMWF timing of the next cold front is correct.
Deep longwave trough is progged to impact the Great Lakes Region
next weekend, resulting in scattered showers with highs only in the
mid 40s. Some snow showers will be possible at night and in the
early morning when temperatures cool, especially inland from Lake MI
and in higher elevation areas. Any clearing at night could lead to
sub freezing temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 748 PM EDT Mon Oct 23 2017
With the storm system remaining in the region through
Tuesday...impacts will continue at the TAF sites. IFR/MVFR
conditions will prevail with local VFR possible. As the colder
air wraps in behind the storm for Tuesday lake effect moisture
will keep the ceilings and visibilities low through the day.
Gusts over 25 knots will be possible...especially on Tuesday for
KMKG.
&&
.MARINE...
Issued at 328 PM EDT Mon Oct 23 2017
No significant changes to the previous forecast. Winds and waves
will be increasing tonight and gales are still expected to develop
on Tuesday. Northwest gales will probably begin during the
morning across areas north of Whitehall and during the afternoon
south of there.
&&
.HYDROLOGY...
Issued at 1211 PM EDT Mon Oct 23 2017
River levels are rising across the area. Rainfall of up to two
inches has fallen through this morning and another two to three
inches are possible through Tuesday. More rain is also possible
through the week. Warnings have been issued for Croton on the
Muskegon River, Rockford on the Rogue River, and Vicksburg on the
Portage River. More river warnings could be issued depending on the
amount of rain that falls and where it falls. Areal flood warnings
and watches are also in effect though Tuesday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 PM Tuesday to 3 AM EDT Wednesday for MIZ050-
056-064.
Wind Advisory from 8 AM Tuesday to 3 AM EDT Wednesday for MIZ037-
043.
LM...Gale Watch from Tuesday morning through Wednesday morning for
LMZ844>849.
Small Craft Advisory until 10 AM EDT Tuesday for LMZ844>849.
&&
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...Meade
AVIATION...MJS
HYDROLOGY...63
MARINE...OstunoHazardous weather outlook, Oct 23, 5:13 AM EDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 513 AM EDT Mon Oct 23 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 513 AM EDT Mon Oct 23 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Occasional heavy rain is expected today and tonight. The threat for flooding will increase during the day and tonight. Commutes this evening and Tuesday morning could be impacted as a result. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rain will continue into Tuesday along with the concern for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but rainfall reports would be helpful. LMZ844>849-240915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 513 AM EDT Mon Oct 23 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will become hazardous to small craft beginning this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will remain hazardous at least through Wednesday. Gales will be possible Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 23, 6:01 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 4 NW MONTAGUE 43.45N 86.42W
10/23/2017 M2.29 INCH MUSKEGON MI CO-OP OBSERVER
24 HOUR STORM TOTAL
&&
JMAPLESLocal storm report, Oct 23, 6:05 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN KENTWOOD 42.88N 85.59W
10/23/2017 M2.00 INCH KENT MI AMATEUR RADIO
DAILY RAINFALL TOTAL SO FAR. OBSERVATION NEAR 52ND AND
STAUFFER.
&&
JMAPLESLocal storm report, Oct 23, 7:07 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
707 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 2 SE CUTLERVILLE 42.82N 85.64W
10/23/2017 M2.40 INCH KENT MI NWS EMPLOYEE
&&
NJJLocal storm report, Oct 23, 7:08 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
708 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 W WAVERLY 42.74N 84.65W
10/23/2017 M1.00 INCH EATON MI TRAINED SPOTTER
&&
NJJLocal storm report, Oct 23, 7:26 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
726 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 3 ESE GRAND RAPIDS 42.95N 85.61W
10/23/2017 M2.29 INCH KENT MI CO-OP OBSERVER
2.29 INCHES STORM TOTAL. HEAVIEST RAIN FELL 2PM-7PM WITH
1.19 INCHES RECEIVED IN THE 5 HOUR PERIOD.
&&
JMAPLESLocal storm report, Oct 23, 7:43 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
743 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 WSW PLAINWELL 42.44N 85.65W
10/23/2017 M2.12 INCH ALLEGAN MI COCORAHS
STORM TOTAL THROUGH 7PM. A MAJORITY OF THE RAINFALL HAS
BEEN RECEIVED IN THE LAST 12 HOURS.
&&
JMAPLESThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 8:12 PM EDT | Areal Flood Warning | GRR | Clare, Isabella, Mecosta, Montcalm, Osceola | 36 hr |
| Oct 23, 8:22 PM EDT | Areal Flood Advisory | GRR | Calhoun, Clinton, Eaton, Gratiot | 36 hr |
| Oct 23, 9:31 PM EDT | River Flood Warning | GRR | Isabella | 70 hr |
| Oct 24, 11:24 AM EDT | River Flood Advisory | GRR | Clinton | 4 days |
| Oct 24, 11:24 AM EDT | River Flood Advisory | GRR | Kent | 63 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.